Missouri, 2017

Strong Wind in Missouri, December 13, 2017

December 13, 2017 · NWS PAH · 11 events in 11 counties and zones

A low pressure system moved from the upper Midwest southeast to the upper Ohio Valley. Strong and gusty southwest winds occurred out ahead of an approaching cold front associated with the low.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A low pressure system moved from the upper Midwest southeast to the upper Ohio Valley. Strong and gusty southwest winds occurred out ahead of an approaching cold front associated with the low. Peak wind gusts were near 40 mph at the Cape Girardeau and Poplar Bluff airports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 9:59 AM CST, 1 minute earlier.

Area forecast discussion, Dec 13, 9:59 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
959 AM CST Wed Dec 13 2017

.UPDATE...
Issued at 959 AM CST Wed Dec 13 2017

15Z observations are running dry relative to the forecast. Most
guidance is indicating significant increases in surface dewpoints
with continued mixing this afternoon, but the moisture aloft in
the 12Z KLZK sounding doesn't support such an increase. The 12Z
MET guidance is the driest available at this time, so ran with it
this afternoon in an update. Temperatures are also a bit shy of
forecast, so knocked them down just a degree or so this afternoon.
We are still way above guidance. The result on relative humidity
is to take the entire area down to a 23%-29% range by 21Z. If the
adjustment toward the MET is not dry enough at 17Z, we may have
to issue a Red Flag Warning after coordinating with our fire
weather partners.

Stay tuned!

&&

.SHORT TERM...(Today through Friday night)
Issued at 257 AM CST Wed Dec 13 2017

A Wind Advisory will be in effect today for most of the area,
minus the Ozark Foothills. Strong low pressure will be near KORD
around 18z, with strong low level southwest flow developing ahead
of an approaching front associated with the low. Sounding data
utilizing momentum transfer suggests gusts to 35 kts or slightly
higher possible over most of the area, generally from 16-22z. This
axis of highest winds will be moving east through the day. See the
Fire Weather Section for additional details regarding RH and fire
danger today. Temperature wise, we usually are never warm enough
with forecast numbers when it's this dry, with strong SW low trop
flow and sun. MAV was the warmest guidance, and we went another
couple of degrees above that area wide. We had a 34-41 degree
diurnal swing just two days ago with similar conditions.
Otherwise, some passing clouds, times of sun as well.

Roller coaster ride will continue with respect to temps. In the
wake of the front it will cool back down tonight and Thursday.
Highs Thursday will be back in the upper 30s to lower 40s. However
it should not be as breezy. Dry weather continues.

For Friday, a long wave pos tilt trof will move southeast toward
the area. However, this system too will be moisture starved. So we
continue with a dry forecast. All the models are in sync keeping
it dry. Just variable cloud cover.

.LONG TERM...(Saturday through Tuesday)
Issued at 257 AM CST Wed Dec 13 2017

Relatively good agreement among forecast models lends higher than
average confidence to the long term portion of the forecast through
the weekend. Confidence decreases somewhat heading into early next
week with greater model variability.

A moderating trend is still expected over the weekend into early
next week as a flatter upper level flow pattern takes shape. In this
pattern, an upper low over western Mexico is forecast to transition
to an open wave as it pivots northeast across the Southern Plains
into the Mississippi Valley on Sunday. The end result should be an
increased chance for rain starting Saturday night and continuing
into Sunday. Forecast models taper the rain off from west to east
Sunday night. Right now, model forecast soundings indicate a
temperature profile supportive of all liquid precipitation through
the period.

Both the ECMWF and CMC bring an upper level trough/deformation zone
across the area on Monday with little fanfare. However, the slower
00Z GFS doesn't bring the feature through until Tuesday and does so
with some light precipitation late Monday night into Tuesday
morning. The consensus of available guidance favors the more
progressive scenario, so will keep the forecast dry beyond Sunday
night for now.

With less amplification to the upper level flow pattern compared to
recent days, temperatures through the period are forecast to be
relatively mild. Consensus guidance places highs in the upper 40s to
lower 50s Saturday through Tuesday, with lows generally in the
30s.

&&

.AVIATION...
Issued at 520 AM CST Wed Dec 13 2017

VFR cig and vsbys conditions today through tonight. Main impact
weather will be wind. SSW winds will increase to 15 to 30 kts with
some gusts to 35 kts peaking from 16-22z. The winds will diminish
by late afternoon and veer to the west and then northwest as a
front moves southeast across the area. Sustained winds will
continue to reach 6 to 12 kts toward sunset and overnight.

&&

.FIRE WEATHER...
Issued at 257 AM CST Wed Dec 13 2017

The combination of dry vegetation and gusty southwest winds will
create an elevated fire danger across much of the forecast area
today. The main limiting factor to issuing a Red Flag Warning is the
relative humidity, which is forecast to remain above 25 percent
across most of the area this afternoon. That's taking into account
the driest model guidance we can find, including the HRRR, RAP13,
and guidance weighted in favor of models that recently verified the
best. The Missouri Ozark foothills appear to have the best chance of
dropping slightly below 25 percent for a few hours. As a result, will
address the elevated fire danger in a SPS for now. Will coordinate
with forestry officials should Red Flag conditions become of greater
concern later today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 4 PM CST this afternoon for ILZ075>078-
     080>094.

MO...Wind Advisory until 4 PM CST this afternoon for MOZ087-110>112-
     114.

IN...Wind Advisory until 4 PM CST this afternoon for INZ081-082-
     085>088.

KY...Wind Advisory until 4 PM CST this afternoon for KYZ001>022.

&&

UPDATE...DRS
Hazardous weather outlook, Dec 13, 3:15 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 AM CST Wed Dec 13 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 AM CST Wed Dec 13 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect today for most of the area. Refer to
the Advisory for details.

The windy conditions along with dry vegetation and lowering
humidity will result in an elevated fire danger today.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 13, 4:10 AM CST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST Wed Dec 13 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-132200-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE,
BOONVILLE, ROCKPORT, HICKMAN, CLINTON, BARDWELL, WICKLIFFE,
PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE,
CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE,
HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE,
MARBLE HILL, CAPE GIRARDEAU, JACKSON, PIEDMONT, VAN BUREN,
DONIPHAN, POPLAR BLUFF, BLOOMFIELD, SIKESTON, CHARLESTON,
AND NEW MADRID
410 AM CST Wed Dec 13 2017

...Elevated Fire Danger Today...

The combination of strong gusty winds and dry vegetation will
result in an elevated fire danger today across the Quad State
region. Relative humidity will also be quite low and may even
approach Red Flag criteria this afternoon, particularly over the
Ozark foothills of southeast Missouri.

These weather conditions along with very dry grasses and
underbrush could result in the rapid spread of fires. Burn bans
are in effect for some counties and outdoor burning is highly
discouraged across the region. Check with local authorities for
the latest on area burn bans.

Conditions should improve significantly by sunset as winds
slacken and humidity recovers.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Bollinger

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Bollinger forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.322, -90.026 (the zone’s center; the record gives no point)

Strong Wind, Butler

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Butler forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Strong Wind, Cape Girardeau

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Cape Girardeau forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Strong Wind, Carter

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Carter forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.941, -90.962 (the zone’s center; the record gives no point)

Strong Wind, Mississippi

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Mississippi forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Strong Wind, New Madrid

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
New Madrid forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Strong Wind, Perry

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Perry forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.707, -89.824 (the zone’s center; the record gives no point)

Strong Wind, Ripley

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Ripley forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.653, -90.864 (the zone’s center; the record gives no point)

Strong Wind, Scott

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Scott forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Strong Wind, Stoddard

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Stoddard forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
December 13, 10:00 AM CST to 3:00 PM CST
Where
Wayne forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.113, -90.461 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyWarnings in Missouri, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726534, 726535, 726536, 726537, 726538, 726539, 726540, 726541, 726542, 726543, 726544.